Alabama, 2003

Flash Flood in Alabama, June 18, 2003

June 18, 2003 · NWS HUN · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 18, 2:05 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 18, 2:05 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
305 PM CDT WED JUN 18 2003

ANOTHER REASONABLY ACTIVE AFTERNOON IN STORE AS SHRA HAVE DEVELOPED
ACROSS THE WRN HALF OF THE CWFA AND ARE SLOWLY PROPAGATING EASTWARD.
SO FAR WERE REMAINING BELOW FLASH FLOOD GUIDANCE...BUT FLASH FLOOD
GUIDANCE IS VERY VERY LOW.

.SHORT TERM...
TONIGHTS POPS WILL BE BASED ON RADAR TRENDS AND EXPECTED PRECIP
AFTER 00Z. A FIRST GUESS IS PROVIDED IN THE PRELIM DIGITS BELOW.
CURRENTLY KGWX 88D SHOWS DEVELOPING SHRA/TSRA OVER NRN MS THAT
SHOULD MOVE IN THIS DIRECTION THIS AFTERNOON AND EARLY EVENING.

GIVEN THE LOW FF GUIDANCE...FLOOD WATCH HAS BEEN RE-ISSUED FOR
TONIGHT. IT COULD VERY WELL BE CANCELLED EARLY IF RAIN COMES TO AN
END ONCE WE LOSE THE DAYTIME HEATING. PERSISTENCE WILL DO FOR TEMPS
TONIGHT.

PRECIP CHANCES WILL CONTINUE ON THURSDAY INTO THURSDAY NIGHT AS A
STRONG (FOR JUNE) SURFACE FRONT SWEEPS SOUTHWARD. IN OTHER
WORDS...WITH THE FRONT NOT THROUGH...TOMORROW WILL BE ONE MORE
REPEAT PERFORMANCE. CONSIDERED LIKELY POPS BUT I THINK BEST
DYNAMICAL ENHANCEMENT WILL BE JUST TO THE EAST AND SOUTH OF OUR
AREA...SO WILL GO WITH 50 POPS THU...TAPERING TO LOW CHC THU NIGHT.

FRONT COMES THROUGH FRIDAY...WILL HOLD SLT CHC WITH FROPA. THEN...

.EXTENDED...
ALMOST COULDNT ASK FOR A BETTER LATE JUNE WEEKEND. WITH DRY AIR
MOVING IN...AND CLEAR SKIES AND LIGHT WINDS...LOWS IN THE COLDER
VALLEYS FCST TO DROP INTO THE 50S () BOTH MORNINGS. EVERYONE ELSE
WILL BE NEAR 60 OR LOWER 60S. DAYTIME HIGHS WILL BE WARM WITH DRY
AIR AND NEAR-FULL SUN...BUT IT WILL BE REASONABLY LESS HUMID.

SRLY FLOW REESTABLISHES FOR THE EARLY PART OF NEXT WEEK...SO WILL
KEEP SLT CHC POPS FOR MONDAY...AND CHC FOR TUESDAY AND WEDNESDAY.

.FAST FACT...
NEITHER HSV NOR MSL HAVE BEEN WARMER THAN 90 DEGREES SO FAR (THOUGH
THAT COULD CHANGE IN THE NEXT WEEK). THE LAST TIME IT TOOK THIS LONG
OR LONGER TO REACH 90 DEGREES WAS IN 1997.

FFC/BMX...THANKS FOR COLLAB.

.PRELIM DIGITS...
MUSCLE SHOALS   68/84/67/85/60/88  553200
HUNTSVILLE      68/83/67/84/60/88  553200
FORT PAYNE      68/83/67/84/55/88  553200
CULLMAN         69/84/68/85/60/89  553200

HUN...FLOOD WATCH ALL ZONES (ALZ001>010-016) THROUGH TONIGHT.

JE/23
Hazardous weather outlook, Jun 18, 11:55 AM CST, 5 hours 5 minutes before
ALZ001>010-016-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1255 PM CDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

A MOIST AND UNSTABLE AIRMASS...COUPLED WITH A BROAD UPPER LEVEL STORM
SYSTEM OVER THE SOUTHEASTERN STATES...WILL LEAD TO THE DEVELOPMENT OF
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION.
SHOWER AND THUNDERSTORM DEVELOPMENT IS MOST LIKELY THROUGH THE EARLY
EVENING HOURS.

STORMS THAT DEVELOP TODAY WILL BE SLOW MOVING AND EFFICIENT RAIN
PRODUCERS. SOME LOCATIONS IN THE SHOALS AREA OF NORTHWEST ALABAMA AND
PORTIONS OF NORTHEAST ALABAMA HAVE RECENTLY EXPERIENCED HEAVY
RAINS...ALONG WITH SOME FLASH FLOODING OVER THE PAST TWO DAYS.
LOCALIZED HEAVY RAINFALL COULD PRODUCE ADDITIONAL FLOOD PROBLEMS.
THUS...A FLOOD WATCH IS IN EFFECT FOR ALL OF NORTHERN ALABAMA THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE LAST IN A SERIES OF UPPER LEVEL DISTURBANCES WILL SWING ACROSS
THE REGION BY EARLY FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS CAN
BE EXPECTED THROUGH EARLY FRIDAY...WITH A FEW STORMS PRODUCING
LOCALLY HEAVY RAIN AND GUSTY WINDS.

HIGH PRESSURE WILL BUILD INTO THE REGION FOR THE WEEKEND BRINGING A
BRIEF BREAK FROM THE WET WEATHER. ANOTHER SYSTEM WILL BEGIN TO AFFECT
NORTHERN ALABAMA EARLY NEXT WEEK WITH MORE SHOWERS AND THUNDERSTORMS
IN THE FORECAST.

.CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED THIS AFTERNOON AND EVENING.

RSB

In the hours before

Special weather statement, Jun 18, 1:30 PM CST, 3 hours 30 minutes before
ALZ001>010-016-182100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
230 PM CDT WED JUN 18 2003

...SIGNIFICANT WEATHER ALERT FOR POSSIBLE HEAVY RAINFALL ACROSS
NORTHERN ALABAMA THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN
ALABAMA. THESE SHOWERS AND THUNDERSTORMS ARE MOVING TO THE NORTHEAST
SLOWLY AT 10 MPH. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT
AREAS WEST OF A LINE FROM HUNTSVILLE TO DECATUR THROUGH 4 PM.
LOCATIONS AFFECTED THROUGH 4 PM WILL INCLUDE...TUSCUMBIA...
FLORENCE...LEXINGTON...MOULTON...RUSSELVILLE...AND HARTSELLE.
RAINFALL AMOUNT WILL REMAIN LESS THAN 1/2 OF AN INCH...WITH LOCALIZED
RAINFALL AMOUNTS EXCEEDING 1 INCH IN STRONGER STORMS. FREQUENT CLOUD
TO GROUND LIGHTNING AND WIND GUSTS OF 30 TO 40 MPH MAY ALSO ACCOMPANY
THESE STORMS AS THEY PASS THROUGH.

THE SLOW MOVEMENT OF THESE STORMS AND ABUNDANT MOISTURE AVAILABLE IN
THE ATMOSPHERE COULD PRODUCE VERY HEAVY RAINFALL TO OCCUR THIS
AFTERNOON IN NORTHERN ALABAMA. MOTORISTS SHOULD BE ALERT FOR PONDING
OF WATER ON ROADWAYS AND IN LOW LYING AREAS.

KTW
Special weather statement, Jun 18, 3:07 PM CST, 1 hour 53 minutes before
ALZ001>010-016-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
407 PM CDT WED JUN 18 2003

...SIGNIFICANT WEATHER ALERT FOR POSSIBLE HEAVY RAINFALL ACROSS
NORTHERN ALABAMA THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN
ALABAMA. THESE SHOWERS AND THUNDERSTORMS ARE MOVING TO THE NORTHEAST
SLOWLY AT 10 MPH. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT
AREAS WEST OF A LINE FROM STEVENSON TO CULLMAN THROUGH 5 PM.
LOCATIONS AFFECTED THROUGH 5 PM WILL INCLUDE...TUSCUMBIA...
FLORENCE...ELKMONT...RUSSELVILLE...CULLMAN...AND HARTSELLE. RAINFALL
AMOUNTS WILL REMAIN LESS THAN 1/2 OF AN INCH...WITH LOCALIZED
RAINFALL AMOUNTS EXCEEDING 1 INCH IN STRONGER STORMS. FREQUENT CLOUD
TO GROUND LIGHTNING AND WIND GUSTS OF 30 TO 40 MPH MAY ALSO ACCOMPANY
THESE STORMS AS THEY PASS THROUGH.

THE SLOW MOVEMENT OF THESE STORMS AND ABUNDANT MOISTURE AVAILABLE IN
THE ATMOSPHERE COULD PRODUCE VERY HEAVY RAINFALL TO OCCUR THIS
AFTERNOON IN NORTHERN ALABAMA. MOTORISTS SHOULD BE ALERT FOR PONDING
OF WATER ON ROADWAYS AND IN LOW LYING AREAS.

KTW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lauderdale

When
June 18, 5:00 PM CST to 6:00 PM CST
Where
Lauderdale County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

flash flooding occurring across large portion of county with several county roads with several inches of water over roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363820.